Colorado, 2010Avalanche in Colorado, January 27, 2010
January 27, 2010 · NWS GJT · 1 event in 1 county or zone
Vail Ski Area reported over 2 feet of snow in a seven day period followed by strong west to northwest winds that transported snow and built fresh, unstable slabs. These unstable snow pack conditions resulted in an avalanche release just outside of Vail Ski Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Vail Ski Area reported over 2 feet of snow in a seven day period followed by strong west to northwest winds that transported snow and built fresh, unstable slabs. These unstable snow pack conditions resulted in an avalanche release just outside of Vail Ski Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 27, 4:34 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 27, 4:34 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 AM MST WED JAN 27 2010
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
THE DEEPER NAM YESTERDAY SEEMS TO BE WORKING OUT AS THE SOUTHERN LOW
CLOSES OFF AND DEEPENS JUST WEST OF BAJA. THE NAM HAS BEEN FAIRLY
CONSISTENT THEREFORE WILL BIAS TOWARD THIS SOLUTION. DEEP MOISTURE
WILL FILTER NORTHWARD AND OVER THE FOUR CORNERS REGION TODAY AND
THIS EVENING. THE NORTHERN LOW CURRENTLY OVER NORTHERN NV WILL PHASE
WITH THE SOUTHERN TROUGH AND HELP WITH DYNAMIC FORCING...ALTHOUGH
DEFORMATION WILL BE THE MAIN ELEMENT. LIMITED OROGRAPHICS WILL ALSO
HELP WITH SNOW FORMATION ESPECIALLY ALONG THE FOOTHILLS OF SOUTHEAST
UT AND SOUTHWEST CO WITH LOW TO RIDGE TOP LEVEL WINDS ARE SOUTHERLY.
LOW LEVEL COLD POOL WILL REMAIN OVER THE WESTERN CO VALLEYS. BUFKIT
ANALYSIS SHOWING ACCUMULATING SNOW FOR THE CENTRAL VALLEYS WITH BEST
CHANCES TONIGHT INTO THURSDAY MORNING. ORIENTATION OF THIS SYSTEM IS
CENTRAL AND SOUTH AS THE NORTHERN LOW STARTS TO DIG ALONG THE WESTERN
EDGE OF THE TROUGH LATER THIS EVENING FROM NORTHEAST NV ALONG WESTERN
UT INTO AZ. FOCUS FOR BEST SNOW AMOUNTS SHOULD BE CENTRAL AND SOUTH.
EXPECT SNOW TO SPREAD FROM WEST TO EAST OVER THE REGION TODAY. BEST
SNOWFALL SHOULD START LATE THIS AFTERNOON AND EARLY THIS EVENING AS
MOISTURE INCREASES AND LAST THROUGH THURSDAY MORNING. DYNAMICS
DECREASE THURSDAY WITH SNOW TAPERING OFF DURING THE AFTERNOON AND
EVENING. PRECIPITATION CLEARS OUT OF MOST LOCATIONS BY LATE
EVENING WITH LINGERING SNOW SHOWERS OVER THE SAN JUANS.
KEPT THE CURRENT ADVISORIES AND WARNINGS...UPGRADED THE WATCH TO A
WARNING FOR THE SOUTHERN VALLEYS AND HOISTED AN ADVISORY FOR THE WEST
CENTRAL VALLEYS.
.LONG-TERM...FRIDAY THROUGH TUESDAY...
MODELS REMAINED CONSISTENT IN BUILDING A RIDGE OVER THE CWFA FRIDAY
AND MAINTAINING IT THROUGH SATURDAY. GIVEN CONSENSUS CONTINUED WITH
A DRY FORECAST THROUGH THE FIRST HALF OF THE WEEKEND. THE RIDGE
SHIFTS EAST WHILE FLOW BACKS TO THE SOUTHWEST AHEAD OF ANOTHER
PACIFIC TROF SATURDAY NIGHT. THE MORE PROGRESSIVE GFS BEGINS TO
DEVELOP LIGHT PRECIPITATION OVER EASTERN UTAH LATE SATURDAY NIGHT
WHILE THE EC WAS DRY. GIVEN MODEL DIFFERENCES BOOSTED POPS SLIGHTLY
OVER THE WESTERN CWFA...THOUGH ENOUGH TO BEAR MENTION IN THE
FORECAST. DESPITE MODEL DIFFERENCES...BOTH EC AND GFS PAINT BROAD
AREA OF QPF OVER MUCH OF THE CWFA ON SUNDAY AS THE PACIFIC TROF
SETTLES OVER THE REGION. CONSEQUENTLY...BOOSTED POPS...ESPECIALLY
ACROSS THE NORTHERN AND CENTRAL MOUNTAINS AND ADJACENT VALLEYS.
SOUTHERNMOST ZONES LIKELY TO SEE THE DRY SLOT AND LEFT SLIGHT
CHANCES IN PLACE.
TEMPERATURES LIKELY TO REMAIN COOLER THAN NORMAL IN THE WAKE OF THE
STORM WHICH WILL IMPACT THE AREA TODAY AND THURSDAY AND ADJUSTED
TEMPERATURES ACCORDINGLY.
SUNDAY NIGHT AND MONDAY REMAINED THE FAVORED PERIODS FOR PCPN...
THOUGH DIFFERENCES EXIST IN TROF POSITION. THE EC DIGS A LITTLE
FURTHER SOUTH THAN THE GFS...ESPECIALLY THE 26/18Z GFS RUN WHICH
KEPT MOST OF THE ENERGY ACROSS OUR NORTH. GIVEN THESE DIFFERENCES...
KEPT A WIDESPREAD BROADBRUSH APPROACH TO POPS FAVORING SUN NIGHT/MON.
MON NIGHT AND TUES LOOK TO BE FAIRLY DRY AS A FLAT WESTERLY FLOW
DEVELOPS ACROSS MUCH OF THE WEST.
&&
.AVIATION...
-SN WILL SPREAD EASTWARD ACROSS THE REGION AS A WINTER STORM MOVES
INTO THE AREA. WIDESPREAD SNOW WILL DEVELOP TO THE RIGHT OF A KPGA-
KU28-30S KVEL-KEEO-KCCU-KPSO-K4BL LINE THIS MORNING RESULTING IN
MVFR CIGS AND VSBY WITH AREAS OF IFR/LIFR CONDITIONS. SNOWFALL WILL
CONTINUE TO EXPAND IN AREA DURING THE AFTERNOON EVENTUALLY
ENCOMPASSING THE ENTIRE CWFA AND WILL CONTINUE THROUGH THE NIGHT.
IFR/LIFR CIGS AND VSBY WILL BECOME MORE PREVALENT DURING THE NIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST THURSDAY FOR ZONES
003-013.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON MST
THURSDAY FOR ZONES 006-007-011.
WINTER STORM WARNING UNTIL MIDNIGHT MST THURSDAY NIGHT FOR
ZONES 009-012-017>019.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO MIDNIGHT MST
THURSDAY NIGHT FOR ZONES 020>023.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST THURSDAY FOR ZONE 025.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON MST
THURSDAY FOR ZONE 027.
WINTER STORM WARNING UNTIL MIDNIGHT MST THURSDAY NIGHT FOR
ZONE 028.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO MIDNIGHT MST
THURSDAY NIGHT FOR ZONE 022.
&&
SHORT TERM...AS
LONG TERM....NL/MCS
AVIATION.....NLHazardous weather outlook, Jan 27, 5:45 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED JAN 27 2010
COZ001>014-017>023-UTZ022>025-027>029-281300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED JAN 27 2010
...ACCUMULATING SNOW RETURNS TODAY AND THURSDAY...
...WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR MANY
LOCATIONS IN EASTERN UTAH AND WESTERN COLORADO TODAY THROUGH
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ANOTHER STORM WILL BRING WIDESPREAD ACCUMULATING MOUNTAIN SNOW TO THE
REGION TODAY AND TONIGHT...CAUSING HAZARDOUS DRIVING CONDITIONS OVER
MOUNTAIN PASSES LATER THIS AFTERNOON AND TONIGHT. THE HEAVIEST SNOW
WILL BE FOCUSED CENTRAL AND SOUTH INCLUDING THE CENTRAL AND SOUTHERN
VALLEYS WITH LEAST AMOUNT OF SNOW OVER THE NORTHERN MOUNTAINS OF
WESTERN COLORADO.
VISIT WWW.WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON WINTER STORM
WARNINGS AND ADVISORIES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE THURSDAY...TAPERING OFF LATE THURSDAY NIGHT.
ANOTHER STORM WILL BRING ACCUMULATING SNOW TO THE AREA SUNDAY INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
AS/NL
In the hours before
Local storm report, Jan 27, 9:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 AM MST WED JAN 27 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 SSW REDSTONE 39.09N 107.28W
01/27/2010 M3.0 INCH GUNNISON CO AVALANCHE FCSTR
24 HOUR SNOWFALL AMOUNT FOR MCCLURE PASS. WATER
EQUIVALENT OF 0.15 INCHES.
&&
EVENT NUMBER GJT1000121
MALEKSAAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 27, 10:00 AM MST to 10:05 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Four experienced backcountry skiers headed out-of-bounds and toward Old Man's Bowl just outside of the East Vail area. One of the skiers attempted to ski down the bowl and made a ski cut below the ridgeline heading towards the tree band which separates two portions of East Marvin's. He triggered a small soft slab avalanche which ran about 200 vertical feet onto a bench. The skier then skied onto and below the bench and triggered a second soft slab avalanche that was about 100 feet wide and ran 400 vertical feet. The skier attempted to ski out to the side and out of the way of the debris flow. While looking over his shoulder he lost his balance, fell, and was caught in the debris and washed down the slope. The skier was buried with his head just below the snow surface. The other skiers in the group were able to dig him out of the snow. The buried skier sustained a broken arm and several cuts and bruises to his head and limbs.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Mexico, January 27, 20101 death · 1 event
- Avalanche in Utah, January 27, 20101 death · 1 event
- High Surf in Hawaii, January 27 to 29, 201013 events
- Lake-Effect Snow in Michigan, January 27 to 28, 20103 events
- Lake-Effect Snow in New York, January 27 to 28, 2010$10,000 · 2 events
- Coastal Flood in District of Columbia, January 27, 20101 event
- Heavy Snow in Nevada, January 27, 20101 event
- High Wind in Alaska, January 27 to 28, 201052 kt wind · 1 event
- Extreme Cold in Alaska, January 27 to 28, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219109.